JournalsjemsVol. 1 , No. 1DOI 10.1007/pl00011161

Hamiltonian loops from the ergodic point of view

  • Leonid Polterovich

    Tel-Aviv University, Israel
Hamiltonian loops from the ergodic point of view cover

Abstract

Let G be the group of Hamiltonian diffeomorphisms of a closed symplectic manifold Y. A loop h

is called strictly ergodic if for some irrational number ! the associated skew product map T
defined by T(t,y)=(t+!,h(t)y) is strictly ergodic. In the present paper we address the following question. Which elements of the fundamental group of G can be represented by strictly ergodic loops? We prove existence of contractible strictly ergodic loops for a wide class of symplectic manifolds (for instance for simply connected ones). Further, we find a restriction on the homotopy classes of smooth strictly ergodic loops in the framework of Hofer's bi-invariant geometry on G. Namely, we prove that their asymptotic Hofer's norm must vanish. This result provides a link between ergodic theory and symplectic topology.